A small amount of daily vaginal discharge is common in most women. Some breast cancer treatments can cause more or different discharge.
Normal discharge is usually:
- clear, white, or opaque in color
- thin and sticky or thick and gooey in appearance
Abnormal discharge can be:
- more voluminous than usual
- thick and white or yellowish in color (sometimes resembling cottage cheese); a cottage-cheese-like discharge can be a sign of a yeast infection. If you think you might have a yeast infection, call your doctor. Medicines are available to help.
If the discharge looks bloody, see a doctor immediately. Bloody discharge can be a sign of a serious medical condition.
The following breast cancer treatments can cause vaginal discharge:
Some bisphosphonates (bone-strengthening medicines) can cause a white vaginal discharge as a side effect.
Managing vaginal discharge
- Take daily showers or baths using gentle soap and warm water. Make sure to pat the area dry to avoid further irritation of the vagina. Avoid bubble baths.
- Don’t douche and stay away from vaginal sprays and deodorants that can irritate the vagina.
- Wipe from front to back after using the toilet to avoid spreading bacteria.
- Wear cotton underwear and loose clothing so the vaginal area can breathe.
- Use panty liners to help absorb excess discharge. Avoid scented tampons and pads, which can irritate the area.
- Use condoms to prevent spread of possible infection to your partner. Avoid vaginal contraceptives because they increase the risk of infection.
Can we help guide you?
Create a profile for better recommendations
Breast self-exam, or regularly examining your breasts on your own, can be an important way to...
Tamoxifen (Brand Names: Nolvadex, Soltamox)
Tamoxifen is the oldest and most-prescribed selective estrogen receptor modulator (SERM)....
Taking Certain Supplements Before and During Chemotherapy for Breast Cancer May Be Risky
A small study suggests that people who took antioxidant supplements before and during...